It is a common misconception that adverse events and side effects are the same thing. In fact I have seen these 2 words used interchangeably although they have different meanings, which many healthcare professionals may not be aware of. Below I will discuss each in order to help healthcare professionals as well as patients differentiate between an adverse event and a side effect.
An adverse event is an undesired occurrence that results from taking a medication correctly. The event can either be a type A reaction or a type B reaction. Type A reactions are predictable adverse events which are commonly dose dependent and can be mild, moderate, or severe. Type B reactions are completely unpredictable and have nothing to do with doses. They occur less often and are influenced by patient-specific susceptibility factors such as drug allergies and intolerances. A patient may experience an adverse event due to the healthcare provider’s lack of knowledge of the drug and the medications complete mechanism. The event is not expected by either the doctor or the patient and the effects can be reduced by lowering the dose or just stopping the medication all together.
A side effect is an undesired effect that occurs when the medication is administered regardless of the dose. Unlike adverse events, side effects are mostly foreseen by the physician and the patient is told to be aware of the effects that could happen while on the therapy. Side effects differ from adverse events and later resolve on their own with time after taking the medication for several weeks. Some medications are even utilized due to their side effects, one example being mirtazapine used in anorexic patients due to the medications potential to cause weight gain. Side effects are tracked and investigated extensively during clinical trials before entering the market.
Adverse events are different from side effects and are never desired. Adverse events require interventions whereas most side effects spontaneously resolve with time. The 2 words are incorrectly used interchangeably yet mean 2 separate things. Although this may seem like common sense to some, the incorrect use of these 2 words appears to be a common mistake within the healthcare field.
Knowing the correct information is essential, not only to store in your general knowledge but it is also helpful to explain the difference to your patients when counseling them. This allows them to recognize that a little stomach upset with a medication is a just a side effect and will go away with time, it is normal and the patient shouldn’t be too concerned with the matter vs. if the patient takes a medication and their throat starts to close. Most likely the patient would then be experiencing an adverse event such as anaphylaxis and should be prompted to seek medical attention immediately. That is just one example of why it is important for not only the healthcare provider, but for the patient to be able to recognize the differences between the two terms, as the expressions are commonly used wrongly.
Food and Drug Administration Med-Watch program http://www.fda.gov/Safety/Medwatch. Accessed February 20.
Shelby Leheny, Pharm D, B.S
Shelby Leheny received her Doctor of Pharmacy Degree from Lake Erie College of Osteopathic Medicine (LECOM) and her Bachelor's of Science degree at the University of Pittsburgh. She currently works as a Pharmacy Manager for CVS Health. Shelby strongly believes that pharmacists are currently under utilized as they play a critical role within the healthcare team as the true drug experts. She is very passionate about her career and believes that the sky is the limit.